Multiscale Analysis of 1-rectifiable Measures II: Characterizations

  • 1 Department of Mathematics, University of Connecticut, Storrs, United States of America
  • 2 Department of Mathematics, Stony Brook University, Stony Brook, United States of America


A measure is 1-rectifiable if there is a countable union of finite length curves whose complement has zero measure. We characterize 1-rectifiable Radon measures μ in n-dimensional Euclidean space for all n ≥ 2 in terms of positivity of the lower density and finiteness of a geometric square function, which loosely speaking, records in an L2 gauge the extent to which μ admits approximate tangent lines, or has rapidly growing density ratios, along its support. In contrast with the classical theorems of Besicovitch, Morse and Randolph, and Moore, we do not assume an a priori relationship between μ and 1-dimensional Hausdorff measure H1. We also characterize purely 1-unrectifiable Radon measures, i.e. locally finite measures that give measure zero to every finite length curve. Characterizations of this form were originally conjectured to exist by P. Jones. Along the way, we develop an L2 variant of P. Jones’ traveling salesman construction, which is of independent interest.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] L. Ambrosio and B. Kirchheim. Rectifiable sets in metric and Banach spaces. Math. Ann., 318(3):527-555, 2000.

  • [2] J. Azzam, G. David, and T. Toro. Wasserstein distance and the rectifiability of doubling measures: part I. Math. Ann., 364(1- 2):151-224, 2016.

  • [3] J. Azzam and M. Mourgoglou. A characterization of 1-rectifiable doubling measures with connected supports. Anal. PDE, 9(1):99-109, 2016.

  • [4] J. Azzam and X. Tolsa. Characterization of n-rectifiability in terms of Jones’ square function: Part II. Geom. Funct. Anal., 25(5):1371-1412, 2015.

  • [5] M. Badger and R. Schul. Multiscale analysis of 1-rectifiable measures: necessary conditions. Math. Ann., 361(3-4):1055-1072, 2015.

  • [6] M. Badger and R. Schul. Two suficient conditions for rectifiable measures. Proc. Amer.Math. Soc., 144(6):2445-2454, 2016.

  • [7] D. Bate. Structure of measures in Lipschitz difierentiability spaces. J. Amer. Math. Soc., 28(2):421-482, 2015.

  • [8] D. Bate and S. Li. Characterizations of rectifiable metric measure spaces. preprint, arXiv:1409.4242, to appear in Ann. Sci. Éc. Norm. Supèr., 2014.

  • [9] G. Beer. Topologies on closed and closed convex sets, volume 268 of Mathematics and its Applications. Kluwer Academic Publishers Group, Dordrecht, 1993.

  • [10] A. S. Besicovitch. On the fundamental geometrical properties of linearly measurable plane sets of points. Math. Ann., 98(1):422-464, 1928.

  • [11] A. S. Besicovitch. On the fundamental geometrical properties of linearly measurable plane sets of points (II). Math. Ann., 115(1):296-329, 1938.

  • [12] V. Chousionis and J. T. Tyson. Marstrand’s density theorem in the Heisenberg group. Bull. Lond. Math. Soc., 47(5):771-788, 2015.

  • [13] G. David and S. Semmes. Singular integrals and rectifiable sets in Rn: Beyond Lipschitz graphs. Astérisque, (193):152, 1991.

  • [14] G. David and S. Semmes. Analysis of and on uniformly rectifiable sets, volume 38 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI, 1993.

  • [15] G. David and T. Toro. Reifenberg parameterizations for sets with holes. Mem. Amer. Math. Soc., 215(1012):vi+102, 2012.

  • [16] G. C. David and R. Schul. The Analyst’s traveling salesman theorem in graph inverse limits. preprint, 2016.

  • [17] C. De Lellis. Recti_able sets, densities and tangent measures. Zurich Lectures in Advanced Mathematics. European Mathematical Society (EMS), Zürich, 2008.

  • [18] L. C. Evans and R. F. Gariepy. Measure theory and fine properties of functions. Textbooks in Mathematics. CRC Press, Boca Raton, FL, revised edition, 2015.

  • [19] K. J. Falconer. The geometry of fractal sets, volume 85 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge, 1986.

  • [20] H. Federer. The (', k) rectifiable subsets of n-space. Trans. Amer. Soc., 62:114-192, 1947.

  • [21] H. Federer. Geometric measure theory. Die Grundlehren der mathematischen Wissenschaften, Band 153. Springer-Verlag New York Inc., New York, 1969.

  • [22] F. Ferrari, B. Franchi, and H. Pajot. The geometric traveling salesman problem in the Heisenberg group. Rev. Mat. Iberoam., 23(2):437-480, 2007.

  • [23] J. Garnett, R. Killip, and R. Schul. A doubling measure on Rd can charge a rectifiable curve. Proc. Amer. Math. Soc., 138(5):1673-1679, 2010.

  • [24] I. Hahlomaa. Menger curvature and rectifiability in metric spaces. Adv. Math., 219(6):1894-1915, 2008.

  • [25] P. Hajłasz and S. Malekzadeh. On conditions for unrectifiability of a metric space. Anal. Geom. Metr. Spaces, 3:1-14, 2015.

  • [26] P.W. Jones. Square functions, Cauchy integrals, analytic capacity, and harmonic measure. In Harmonic analysis and partial differential equations (El Escorial, 1987), volume 1384 of Lecture Notes in Math., pages 24-68. Springer, Berlin, 1989.

  • [27] P. W. Jones. Rectifiable sets and the traveling salesman problem. Invent. Math., 102(1):1-15, 1990.

  • [28] P. W. Jones, G. Lerman, and R. Schul. The Analyst’s traveling bandit problem in Hilbert space. in preparation.

  • [29] N. Juillet. A counterexample for the geometric traveling salesman problem in the Heisenberg group. Rev. Mat. Iberoam., 26(3):1035-1056, 2010.

  • [30] B. Kirchheim. Rectifiable metric spaces: local structure and regularity of the Hausdorff measure. Proc. Amer. Math. Soc., 121(1):113-123, 1994.

  • [31] O. Kowalski and D. Preiss. Besicovitch-type properties of measures and submanifolds. J. Reine Angew. Math., 379:115-151, 1987.

  • [32] J. C. Léger. Menger curvature and rectifiability. Ann. of Math. (2), 149(3):831-869, 1999.

  • [33] G. Lerman. Quantifying curvelike structures of measures by using L2 Jones quantities. Comm. Pure Appl.Math., 56(9):1294- 1365, 2003.

  • [34] G. Lerman and J. T. Whitehouse. High-dimensional Menger-type curvatures. Part I: Geometric multipoles and multiscale inequalities. Rev. Mat. Iberoam., 27(2):493-555, 2011.

  • [35] S. Li and R. Schul. An upper bound for the length of a traveling salesman path in the Heisenberg group. Rev. Mat. Iberoam. 32(2):391-417, 2016.

  • [36] S. Li and R. Schul. The traveling salesman problem in the Heisenberg group: Upper bounding curvature. Trans. Amer.Math. Soc., 368(7):4585-4620, 2016.

  • [37] A. Lorent. Rectifiability of measures with locally uniform cube density. Proc. London Math. Soc. (3), 86(1):153-249, 2003.

  • [38] A. Lorent. A Marstrand type theorem for measures with cube density in general dimension. Math. Proc. Cambridge Philos. Soc., 137(3):657-696, 2004.

  • [39] J. M. Marstrand. Hausdorff two-dimensional measure in 3-space. Proc. London Math. Soc. (3), 11:91-108, 1961.

  • [40] J. M. Marstrand. The (', s) regular subsets of n-space. Trans. Amer. Math. Soc., 113:369-392, 1964.

  • [41] H.Martikainen and T. Orponen. Boundedness of the density normalised Jones’ square function does not imply 1-rectifiability. preprint, arXiv:1605.04091, 2016.

  • [42] P. Mattila. Hausdorff m regular and rectifiable sets in n-space. Trans. Amer. Math. Soc., 205:263-274, 1975.

  • [43] P. Mattila. Geometry of sets and measures in Euclidean spaces, volume 44 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 1995. Fractals and rectifiability.

  • [44] E. F. Moore. Density ratios and (Φ, 1) recti_ability in n-space. Trans. Amer. Math. Soc., 69:324-334, 1950.

  • [45] A. P. Morse and J. F. Randolph. The Φ rectifiable subsets of the plane. Trans. Amer. Math. Soc., 55:236-305, 1944.

  • [46] A. Naber and D. Valtorta. Rectifiable-Reifenberg and the regularity of stationary and minimizing harmonic maps. Ann. Of Math. (2), 185(1):131-227, 2017.

  • [47] A. D. Nimer. A sharp bound on the Hausdorff dimension of the singular set of an n-uniform measure. preprint, arXiv:1510.03732, 2015.

  • [48] A. D. Nimer. Conical 3-uniform measures: characterizations & new examples. preprint, arXiv:1608.02604, 2016.

  • [49] K. Okikiolu. Characterization of subsets of rectifiable curves in Rn. J. London Math. Soc. (2), 46(2):336-348, 1992.

  • [50] H. Pajot. Conditions quantitatives de rectifiabilité. Bull. Soc. Math. France, 125(1):15-53, 1997.

  • [51] H. Pajot. Analytic capacity, rectifiability, Menger curvature and the Cauchy integral, volume 1799 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 2002.

  • [52] D. Preiss. Geometry of measures in Rn: distribution, rectifiability, and densities. Ann. of Math. (2), 125(3):537-643, 1987.

  • [53] D. Preiss and J. Tišer. On Besicovitch’s 1 2 -problem. J. London Math. Soc. (2), 45(2):279-287, 1992.

  • [54] C. A. Rogers. Hausdorff measures. CambridgeMathematical Library. Cambridge University Press, Cambridge, 1998. Reprint of the 1970 original, With a foreword by K. J. Falconer.

  • [55] R. Schul. Subsets of rectifiable curves in Hilbert space-the analyst’s TSP. J. Anal. Math., 103:331-375, 2007.

  • [56] E. M. Stein. Singular integrals and differentiability properties of functions. Princeton Mathematical Series, No. 30. Princeton University Press, Princeton, N.J., 1970.

  • [57] X. Tolsa. Analytic capacity, the Cauchy transform, and non-homogeneous Calderón-Zygmund theory, volume307 of Progress in Mathematics. Birkhäuser/Springer, Cham, 2014.

  • [58] X. Tolsa. Characterization of n-rectifiability in terms of Jones’ square function: part I. Calc. Var. Partial Differential Equations, 54(4):3643-3665, 2015.

  • [59] X. Tolsa. Uniform measures and uniform rectifiability. J. Lond. Math. Soc. (2), 92(1):1-18, 2015.


Journal + Issues

Analysis and Geometry in Metric Spaces (AGMS) is a fully peer-reviewed, open access electronic journal that publishes cutting-edge original research on analytical and geometrical problems in metric spaces and their mathematical applications. It features articles making connections among relevant topics in this field.